Antidepressants: Too Many Patients Would Ignore The Risks Of Sudden Discontinuation
Health Random

Antidepressants: Too Many Patients Would Ignore The Risks Of Sudden Discontinuation


In a new report, the Royal College of Psychiatrists in the United Kingdom has declared that the country’s official guidelines onstopping medical treatment for depression should reflect more “all patient experiences”.

In other words, if a lot of antidepressant patientscan quit in four weeks, others would need more time and more support.

According to psychiatrists from the Royal College of Psychiatrists, some patients are indeed at greater risk of suffering severe withdrawal symptoms: restlessness, difficulty falling asleep, altered sensations … and this for longer than others.

As psychiatrists, we have a duty to take into account the concerns of patients who have experienced more severe and lasting side effects from these drugs.”, Estimated the president of the College, Wendy Burn, to the BBC.

The Royal College of Psychiatrists believes that the use of antidepressants should be supported “through discussion with the patient about the potential level of benefits and harms, including about withdrawal”. The latter would still be little addressed at the time of prescription, leaving the patient in the dark as to the continuation of his follow-up. “There should be a greater recognition of the risk of some people to suffer from severe and lasting withdrawal symptoms during and after stopping antidepressantsAdded the specialist.

People should have more opportunities to chat [du sevrage] with their doctors to gradually reduce the dose over time”, Said Dr. Adrian James, also a member of the Royal College of Psychiatrists.

In France, the High Authority for Health (HAS) recommends the continuation of drug treatment “between 6 and 12 months to prevent the risk of relapse; the stop will be gradual and accompanied by the doctor”. “Treatment should not be stopped on the initiative of the patient or their family without medical support. […] It seems preferable to choose a period of stability in the patient’s social and emotional life in order to better appreciate the impact and relapse without mixing several variables. In addition, withdrawal syndrome may occur with abrupt discontinuation or short half-life antidepressant therapy. In this case it is desirable to reassure the patient about the temporary nature of this symptom, and if necessary temporarily return to the previous dosage before resuming a more gradual stopAdds the HAS.

Source: BBC

Read also :

10 misconceptions about antidepressants

Read also

  • 10 misconceptions about antidepressants

  • Antidepressants: for whom and for what?

  • Beware of photosensitizing drugs!

  • Medicines: how to report an adverse reaction

Leave a Reply

Your email address will not be published. Required fields are marked *